Alert archive / New York / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 7, NWS Burlington, VT

July 5, 2003Franklin County, New York

NWS Burlington, VT issued this severe thunderstorm warning at Jul 5, 2003, 6:18 AM EDT for Franklin County, New York. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2003, 6:18 AM EDT (10:18 UTC)
Expired
Jul 5, 2003, 6:45 AM EDT
In force
27 min
Issued by
NWS Burlington, VT
Area
Whole counties

County Franklin County, NY

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 10.3 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2003-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1324 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2003-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1324 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBTV 051018
SVRBTV
NYC033-051045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
618 AM EDT SAT JUL 5 2003

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN NORTHERN NEW YORK


* UNTIL 645 AM EDT

* AT 615 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CONSTABLE...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR CONSTABLE...TROUT RIVER...MALONE AROUND 620 AM EDT
  NEAR CHATEAUGAY AROUND 635 AM EDT

WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A REINFORCED
BUILDING...AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL
APPLIANCES UNTIL THE STORMS HAVE PASSED.

$$

LAT...LON 4501 7433 4483 7431 4483 7402 4497 7404

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:51 AM EDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 5, 2:51 AM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
251 AM EDT SAT JUL 5 2003

TROF/CF TO MOVE ACRS THE FA FROM THE WEST TODAY AND EARLY TONITE.
RIDGE OF HI PRESS TO BUILD ACRS THE GREAT LKS REGION TONITE...AND
INTO THE FA FROM THE WEST ON SUN THRU MON. FRONTAL SYS TO MOVE ACRS
THE GREAT LKS REGION ON MON/MON NITE AND THEN ACRS THE FA ON TUE.

00-02Z 20KM DEVELOPMENT RUC SHOWS TEMPS TO GET UP INTO THE
U70S-L90S TODAY WITH WESTERLY SFC WINDS AT 5-20 KTS. T1MAX TEMPS ARE
85-90F TODAY. PREVIOUS ZFP TEMPS FOR TODAY LOOK PRETTY GOOD WITH A
FEW TWEAKS TO FIRST PERIOD WINDS BASED ON RUC DATA. RUC SHOWS CAPES
TO BE AOB 1500 J/KG ACRS THE FA TODAY...WITH SCT CONVECTION ACRS THE
FA TODAY AND INTO EARLY TONITE.

H85 CAA TO TAKE PLACE ACRS THE FA TODAY THRU SUN NITE...THEN WAA FOR
MON. LOW-LVL MSTR ADVECTION TO TAKE PLACE ACRS THE FA FOR MUCH OF MON
THRU TUE. SOME LOW-LVL MSTR TO AFFECT THE FA TODAY AND EARLY
TONITE...THEN AGAIN LATE ON MON NITE AND TUE. LOW-LVL LAPSE RATES TO
BE HI ACRS THE FA THIS AFTERNOON AND EARLY TONITE...AND THEN AGAIN ON
SUN AFTERNOON. SOME MID-LVL MSTR TO AFFECT THE FA EARLY TODAY. PW
VALUES LOOK TO BE 0.8-1.6 ACRS THE FA TODAY AND THEN DROP BLO AN
INCH TONITE.

BUFCAN/88D MOSAIC SHOWS SOME TSRA MOVING EAST ACRS CENTRAL NY STATE
AND ONT ATTM. THIS AREA OF PCPN...ALONG WITH ANY CONVECTIVE CLDS...TO
RIDE ACRS THE FA FROM THE WEST EARLY TODAY. ANOTHER ROUND OF
CONVECTION A GOOD BET ACRS THE FA WITH SEVERAL SFC/UPR FEATURES TO
MOVE ACRS THE FA INTO EARLY TONITE. ENVIRONMENT APPEARS TO BE WEAKLY
TO MODERATELY SHEARED ACRS THE FA TODAY WITH WET-BULB ZERO HTS OF
10-11 KFT. WITH GOOD PW VALUES/INSTABILITY AND SOME DECENT MID-LVL
DRY AIR AVAILABLE LATER TODAY...FEEL THAT SVR WX (BOTH WIND GUSTS AND
MAYBE SOME HAIL AS WELL) NOT OUT OF THE QUESTION TODAY. SUPERCELLS
NOT LIKELY THOUGH WITH LACK OF GOOD...DEEP SHEAR ACRS THE FA. WILL
OPT TO ISSUE AN SPS FOR ANY SVR WX TODAY AND WILL LINGER SOME
CONVECTION ACRS THE ERN ZONES INTO EARLY TONITE. NEXT ROUND OF
CONVECTION LOOKS TO BE ON TAP FOR TUE...AS PREVIOUS FCST ALREADY
INDICATES. NOT MANY OTHER CHANGES TO GOING ZFP FOR NOW.

WRK ZONES OUT UNDER ALBWRKCWF. FINAL ZFP BY 4 AM.

.BTV...SVR WX OUTLOOK FOR TODAY FOR NYZ026>031-034-035-087-
       VTZ001>012-016>019.

MURRAY
Hazardous weather outlook, Jul 5, 3:06 AM EDT, 3 hours 12 minutes before
NYZ026>031-034-035-087-VTZ001>012-016>019-050900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
306 AM EDT SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY
THE COMBINATION OF WARM, HUMID AIR WITH AN UPPER LEVEL DISTURBANCE
AND WEAK SURFACE FRONT MOVING ACROSS THE AREA TODAY WILL BRING ABOUT
SOME SCATTERED THUNDERSTORMS THIS AFTERNOON.

THERE IS THE POSSIBILITY THAT SOME OF THESE THUNDERSTORMS, ESPECIALLY
FROM THE CHAMPLAIN VALLEY EAST COULD CONTAIN DAMAGING WINDS AND
LARGE HAIL.

STAY TUNED TO LATER FORECASTS AND POSSIBLE STATEMENTS ABOUT THIS
DEVELOPING WEATHER SITUATION.

.DAYS TWO THROUGH SEVEN...

ANOTHER COLD FRONT MOVES ACROSS THE AREA LATE TUESDAY AND WEDNESDAY
WITH THE POSSIBILITY OF MORE SHOWERS AND THUNDERSTORMS. OTHERWISE...
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
NO ACTIVATION REQUESTED AT THIS TIME, BUT SPOTTERS SHOULD MONITOR
WEATHER FORECASTS FOR POSSIBLE ACTIVATION LATER TODAY.

In the hours before

Special weather statement, Jul 5, 3:45 AM EDT, 2 hours 33 minutes before
NYZ026>031-034-035-087-VTZ001>012-016>019-051500-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
345 AM EDT SAT JUL 5 2003

...STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY THREATEN VERMONT AND
NORTHERN NEW YORK TODAY...

A WARM AND HUMID AIRMASS IS IN PLACE ACROSS VERMONT AND NORTHERN NEW
YORK TODAY WITH TEMPERATURES EXPECTED TO REACH THE 80S BY MIDDAY.
MEANWHILE, A STRONG JET STREAM...AN UPPER LEVEL DISTURBANCE AND
SURFACE TROUGH WILL BE MOVING ACROSS THE NORTHERN NEW YORK AROUND
MIDDAY AND VERMONT THIS AFTERNOON.

THIS COMBINATION WILL LIKELY LEAD TO THE DEVELOPMENT OF THUNDERSTORMS
BY MIDDAY IN NORTHERN NEW YORK AND THIS AFTERNOON IN VERMONT. THESE
THUNDERSTORMS COULD TAP INTO JET STREAM WINDS AND TRANSPORT THEM
DOWN TO THE SURFACE...ACCOUNTING FOR DAMAGING SURFACE WINDS AND
POSSIBLY LARGE HAIL. IN ANY CASE...THUNDERSTORMS WILL CONTAIN
DANGEROUS LIGHTNING AND HEAVY RAIN.

THIS BEING THE HOLIDAY WEEKEND...THERE ARE A LOT OF OUTDOOR PLANS.
ADVANCE PLANNING IS ESSENTIAL WHEN THERE IS A CHANCE FOR HAZARDOUS
WEATHER. MAKE SURE YOUR FAMILY KNOWS WHERE TO GO AND WHAT TO DO IN
THE EVENT THAT THUNDERSTORMS BECOME SEVERE LATER TODAY. REMEMBER...
THE SAFEST PLACE DURING A THUNDERSTORM IS INSIDE A STURDY SHELTER.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION AND RADIO...
OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS AND UPDATED
FORECASTS.

WHITTIER

Nearby

Severe Thunderstorm Warnings in New York, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.